High Wind, Russell
- When
- April 30, 5:20 PM CST
- Where
- Russell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Measured by the Russell Airport ASOS.
Collapsing showers moving out of Western Kansas in concert with a very dry atmosphere resulted in a measured 58 mph wind gust at the Russell Airport. The dry atmosphere aided in evaporative cooling underneath the collapsing showers, resulting in the enhanced winds reaching the ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Collapsing showers moving out of Western Kansas in concert with a very dry atmosphere resulted in a measured 58 mph wind gust at the Russell Airport. The dry atmosphere aided in evaporative cooling underneath the collapsing showers, resulting in the enhanced winds reaching the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 2:35 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT FRI APR 30 2010 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF RAIN IN SOUTHEAST KANSAS TOMORROW AND HOW THE SYNOPTIC PATTERN WILL SETUP NEXT WEEK. TONIGHT: A SECONDARY COLD FRONT IS MAKING ITS WAY ACROSS CENTRAL KANSAS THIS AFTERNOON...AND WILL BE THE MAIN FOCUS FOR ANY ADDITIONAL DEVELOPMENT OF THUNDERSTORMS DURING THE EARLY EVENING HOURS. CONVERGENCE ALONG THE FRONT IS NOT OVERWHELMING AND SBCAPE IS RELATIVELY LOW (300-500 J/KG) BUT WITH SLIGHTLY MORE MUCAPE (600-800 J/KG)...COULD BE ENOUGH TO DEVELOP SOME THUNDERSTORMS WITH SOME SMALL HAIL...NOTHING SEVERE IS EXPECTED. THE BEST INSTABILITY AND CONVERGENCE WILL STAY NORTH OF THE HWY 400 CORRIDOR THROUGH THE EVENING...SO HAVE KEPT BEST CHANCES IN THIS AREA. AFTER THE FRONT MOVES THROUGH...DRY AIR AND COOLER TEMPERATURES WILL SET IN WITH A SURFACE HIGH PRESSURE MOVING EASTWARD OVERNIGHT. WINDS WILL DROP AND BECOME LIGHT AND VARIABLE. BELIEVE THAT THE CONVECTION OVER SOUTHEASTERN KANSAS THIS MORNING...GREATLY DIMINISHED THE CHANCES FOR SEVERE WEATHER TO OCCUR THIS EVENING. BEST INSTABILITY WILL STAY TO THE SOUTH AND EAST OF THE FORECAST AREA...AND THERE IS LITTLE MOISTURE CONVERGENCE AT THE SURFACE TO SPEAK OF WITH THE SECONDARY COLD FRONT FURTHER TO THE WEST. HOWEVER...HAVE PLACED SLIGHT CHANCES THROUGH 03Z OF THUNDERSTORMS AS SOME STORMS COULD DEVELOP...BUT THEY WILL QUICKLY MOVE NORTHEAST OUT OF THE AREA. -BILLINGS SATURDAY-SATURDAY NIGHT: LATEST WATER VAPOR LOOP WAS SHOWING QUITE A BIT OF JET ENERGY DIVING SOUTH ACROSS THE CALIFORNIA COASTLINE. AT THIS POINT...IT APPEARS LIKE THE NAM/GFS ARE INITIALIZING THIS FEATURE FAIRLY WELL. THIS JET STREAK AND ASSOCIATED POTENTIAL VORTICITY ANOMALY IS PROGGED TO ROUND THE BASE OF THE TROF TONIGHT AND LIFT NORTHEAST INTO NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI TOMORROW. THIS WILL PUT SOUTHEAST KANSAS IN THE LEFT EXIT REGION OF THE UPPER LEVEL JET TOMORROW AFTERNOON. THE MODELS ARE SHOWING A FAIRLY PRONOUNCED MID LEVEL TROF MOVING THROUGH AREAS MAINLY EAST OF THE TURNPIKE TOMORROW AFTERNOON WHICH WILL HELP INCREASE THE ISENTROPIC LIFT BETWEEN 300-310K. ELEVATED INSTABILITY PARAMETERS LOOK VERY MEAGER (LESS THAN 100 J/KG) ABOVE 600MB SO I WOULD NOT RXPECT MUCH IN THE WAY OF THUNDERSTORMS...BUT ONE CANNOT RULE OUT A CLAP OF THUNDER HERE AND THERE. LOW LAYERS ALSO LOOK FAIRLY DRY...SO RAINFALL AMOUNTS WILL REMAIN LIGHT. HOWEVER...WE DID BUMP UP POPS SINCE IT APPEARS LIKE MOST AREAS WILL SEE SOME MEASURABLE RAIN. SUNDAY-SUNDAY NIGHT: THE MODELS ARE CONTINUING TO SHOW THE UPPER LEVEL TROF HANGING AROUND THROUGH THE WEEKEND WHICH WILL ALLOW FOR MORE ENERGY TO ROTATE THROUGH THE ROCKIES. ONE PIECE OF ENERGY IS PROGGED TO MOVE TOWARDS CENTRAL KANSAS AROUND 00Z NEAR A SURFACE BOUNDARY/DRY LINE. THE MODELS ARE SHOWING MIXED LAYER CAPES BETWEEN 500 AND 1000J/KG NEAR THAT BOUNDARY TOMORROW WITH MINIMAL CAP. AS A RESULT...WE WOULD NOT BE SURPRISED TO SEE A FEW STORMS DEVELOP ALONG IT AND CARRY INTO SUNDAY EVENING. MONDAY-FRIDAY: LATEST WATER VAPOR LOOP WAS SHOWING ANOTHER PV ANOMALY ROTATING THROUGH NORTHERN SASKATCHEWAN. THIS FEATURE IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS ON TUESDAY AND WEDNESDAY AND CAUSE A FRONT TO DIVE SOUTHEAST ACROSS THE FORECAST AREA MAINLY ON WEDNESDAY. THIS FRONT WILL BE LACKING MOISTURE. THEREFORE...WE ARE NOT CONFIDENT IN INTRODUCING A CHANCE OF RAIN DURING THAT TIMEFRAME. WE ARE FAIRLY CONFIDENT THAT IT WILL BE QUITE WARM AHEAD OF THE FRONT ON MONDAY AND TUESDAY. THEREFORE...WE BUMPED UP HIGHS SEVERAL DEGREES. THE NEXT ISSUE IS THE SYNOPTIC PATTERN ON THURSDAY AND FRIDAY. THE ECMWF/UKMET ARE BOTH SUGGESTING THAT A FAIRLY PRONOUNCED TROF WILL DEVELOP IN THE ROCKIES WHILE THE GFS/GFS ENSEMBLES ARE SHOWING MAINLY ZONAL FLOW. WE ARE LEANING TOWARDS THE ECMWF/UKMET SOLUTION AT THIS TIME SINCE THESE MODELS HAVE BEEN FAIRLY CONSISTENT. HOWEVER...CONFIDENCE IS RATHER LOW. THEREFORE...WE WILL REMAIN FAIRLY CONSERVATIVE ON THE CHANCES OF PRECIPITATION ON THURSDAY AND FRIDAY. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED SHOWERS WITH AN ISOLATED CHANCE OF THUNDER HAVE DEVELOPED ALONG A SECONDARY COLD FRONT OVER CENTRAL KANSAS AND WILL MAINLY EFFECT THE KRSL AND KSLN TERMINALS DURING THE AFTERNOON HOURS. THE SOUTHERN EXTENT COULD BRUSH BY THE KHUT TERMINAL...BUT PREVAILING SHOWERS IS NOT ANTICIPATED AT THIS POINT. THE SECONDARY COLD FRONT WILL SWITCH WINDS AGAIN FROM THE SOUTH TO THE WEST NORTHWEST AS IT PASSES THROUGH. WINDS COULD BE GUSTY AHEAD OF THE FRONT AND JUST BEHIND...BUT A PROLONGED PERIOD OF STRONG GUSTY WINDS IS NOT EXPECTED. OVER SOUTHEASTERN KANSAS...THE KCNU TERMINAL WILL CONTINUE TO SEE SCATTERED SHOWERS/THUNDERSTORMS FOR ANOTHER HOUR OR TWO BEFORE THE ACTIVITY MOVES OFF OVER MISSOURI. HIGH PRESSURE WILL MOVE ACROSS THE AREA OVERNIGHT...KEEPING WINDS LIGHT AND VARIABLE INTO THE EARLY AFTERNOON HOURS SATURDAY. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 66 47 70 / 10 20 10 10 HUTCHINSON 42 65 45 70 / 10 10 10 10 NEWTON 44 65 46 69 / 10 20 10 10 ELDORADO 45 66 47 70 / 10 40 20 10 WINFIELD-KWLD 46 67 48 71 / 10 60 20 10 RUSSELL 38 68 43 69 / 10 10 10 20 GREAT BEND 39 68 43 70 / 10 10 10 20 SALINA 40 67 46 68 / 10 10 10 20 MCPHERSON 42 66 45 69 / 10 10 10 10 COFFEYVILLE 46 70 51 71 / 20 40 60 10 CHANUTE 46 69 49 69 / 20 40 60 10 IOLA 46 69 49 68 / 20 40 60 10 PARSONS-KPPF 46 70 49 70 / 20 40 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT FRI APR 30 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011815- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL AREA OF ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS UNTIL SUNSET ALONG A SECONDARY COLD FRONT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE...BUT SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS EAST OF THE KANSAS TURNPIKE FOR LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. MEANWHILE...THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL KANSAS ON SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED FOR EITHER OF THESE DAYS. ANOTHER ROUND OF THUNDERSTORMS COULD AFFECT MUCH OF THE REGION LATER IN THE WEEK WITH STRONG THUNDERSTORM ACTIVITY POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMB/SCHRECK/CJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL ARLINGTON 37.90N 98.18W
04/30/2010 E2.00 INCH RENO KS CO-OP OBSERVER
HAIL STONES WERE AN AVERAGE OF 1 INCH IN DIAMETER.
OBSERVER ALSO REPORTS TREE LIMBS DOWN. DELAYED REPORT.
TIME ESTIMATED.
&&
SCHRECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 6 SE BUNKER HILL 38.81N 98.62W
04/29/2010 RUSSELL KS EMERGENCY MNGR
DELAYED REPORT...THE ROOF HAS BLOWN OFF OF A METAL SHED
AND A GARAGE DESTROYED.
&&
JMBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 E BARNARD 39.19N 98.01W
04/29/2010 E0.75 INCH LINCOLN KS PUBLIC
0427 PM HAIL 2 E BARNARD 39.19N 98.01W
04/29/2010 E1.00 INCH LINCOLN KS PUBLIC
0900 PM HAIL 10 ESE RUSSELL 38.83N 98.68W
04/29/2010 M1.75 INCH RUSSELL KS TRAINED SPOTTER
0900 PM TSTM WND DMG BUNKER HILL 38.87N 98.70W
04/29/2010 RUSSELL KS EMERGENCY MNGR
A WALL AND GARAGE DOOR OF A FARMERS SHOP WERE BOWED IN BY
STRONG WINDS. DELAYED REPORT. TIME ESTIMATED.
0900 PM TSTM WND DMG 1 S BUNKER HILL 38.86N 98.70W
04/29/2010 RUSSELL KS EMERGENCY MNGR
WIND DAMAGE WAS REPORTED AT THE BEAR HOUSE TRUCK STOP.
NINE VEHICLES LOST SIDE WINDOWS DUE TO GRAVEL AND ROCKS.
THESE VEHICLES WERE PARKED BETWEEN TRUCKS. WIND ALSO
MOVED A BREEZEWAY WALL AT THE TRUCK STOP AND BLEW AN
EMPTY ICE MACHINE 20 YARDS INTO A TRAILER. FUEL PUMPS
WERE TWISTED AS WELL. DELAYED REPORT. TIME ESTIMATED.
0900 PM TSTM WND DMG 6 SE BUNKER HILL 38.81N 98.62W
04/29/2010 RUSSELL KS EMERGENCY MNGR
DELAYED REPORT...THE ROOF HAS BLOWN OFF OF A METAL SHED
AND A GARAGE DESTROYED.
0907 PM HAIL 6 N SUSANK 38.73N 98.77W
04/29/2010 E0.88 INCH RUSSELL KS TRAINED SPOTTER
ALSO REPORTED 40-50 MPH WINDS.
0915 PM TSTM WND GST LUCAS 39.06N 98.54W
04/29/2010 E60.00 MPH RUSSELL KS EMERGENCY MNGR
AT WILSON LAKE.
0915 PM HAIL 6 N SUSANK 38.73N 98.77W
04/29/2010 M1.00 INCH RUSSELL KS TRAINED SPOTTER
HAIL CONTINUES.
0915 PM HAIL 6 N SUSANK 38.73N 98.77W
04/29/2010 M1.00 INCH RUSSELL KS TRAINED SPOTTER
0923 PM HAIL 2 NW ASH GROVE 39.19N 98.38W
04/29/2010 E0.75 INCH LINCOLN KS EMERGENCY MNGR
0923 PM TSTM WND GST 4 E GREAT BEND 38.36N 98.74W
04/29/2010 M52.00 MPH BARTON KS TRAINED SPOTTER
0929 PM TSTM WND GST SUSANK 38.64N 98.77W
04/29/2010 E60.00 MPH BARTON KS TRAINED SPOTTER
0947 PM HAIL 4 NE WILSON 38.87N 98.42W
04/29/2010 E1.75 INCH LINCOLN KS EMERGENCY MNGR
0947 PM TSTM WND GST 3 NE WILSON 38.86N 98.43W
04/29/2010 E50.00 MPH ELLSWORTH KS TRAINED SPOTTER
RANGED FROM 40-50 MPH.
0952 PM HAIL 6 NE WILSON 38.89N 98.40W
04/29/2010 E1.75 INCH LINCOLN KS TRAINED SPOTTER
TRAINED SPOTTER ALSO MEASURED 55MPH WINDS CAUSING WIND
DRIVEN HAIL.
0955 PM TSTM WND GST GREAT BEND 38.36N 98.81W
04/29/2010 E60.00 MPH BARTON KS AMATEUR RADIO
0956 PM HAIL PAWNEE ROCK 38.27N 98.98W
04/29/2010 E1.00 INCH BARTON KS LAW ENFORCEMENT
1004 PM HAIL 2 SW HOISINGTON 38.50N 98.80W
04/29/2010 E1.00 INCH BARTON KS LAW ENFORCEMENT
1020 PM TSTM WND GST 4 S LINCOLN 38.98N 98.15W
04/29/2010 E60.00 MPH LINCOLN KS LAW ENFORCEMENT
SEVERAL REPORTS OF 50-60 MPH GUSTS OVER ABOUT 2-3 MINUTE
PERIOD AND DIME-SIZED HAIL FOR APPROX 20 MINUTES.
1029 PM HAIL 1 N HOLYROOD 38.60N 98.41W
04/29/2010 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
TRAINED SPOTTER ALSO REPORTED 60MPH WINDS CAUSING WIND
DRIVEN HAIL.
1031 PM HAIL 1 E CLAFLIN 38.52N 98.52W
04/29/2010 E0.88 INCH BARTON KS LAW ENFORCEMENT
1045 PM TSTM WND GST MCPHERSON 38.37N 97.66W
04/29/2010 E60.00 MPH MCPHERSON KS TRAINED SPOTTER
1100 PM TSTM WND GST 2 N ELLSWORTH 38.76N 98.23W
04/29/2010 E70.00 MPH ELLSWORTH KS TRAINED SPOTTER
1104 PM HAIL 4 S CLAFLIN 38.47N 98.54W
04/29/2010 E1.00 INCH BARTON KS TRAINED SPOTTER
1113 PM HAIL 4 N LYONS 38.40N 98.20W
04/29/2010 E1.00 INCH RICE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED WIND DRIVEN HAIL.
1115 PM TSTM WND GST SALINA AIRPORT 38.80N 97.65W
04/29/2010 M61.00 MPH SALINE KS ASOS
1116 PM HAIL LYONS 38.35N 98.20W
04/29/2010 E1.75 INCH RICE KS EMERGENCY MNGR
1116 PM TSTM WND GST LYONS 38.35N 98.20W
04/29/2010 E65.00 MPH RICE KS EMERGENCY MNGR
1120 PM HAIL LYONS 38.35N 98.20W
04/29/2010 M1.00 INCH RICE KS TRAINED SPOTTER
1121 PM HAIL 2 N LYONS 38.37N 98.20W
04/29/2010 E1.75 INCH RICE KS BROADCAST MEDIA
FROM KAKELAND STORM CHASER.
1147 PM TSTM WND GST MCPHERSON 38.37N 97.66W
04/29/2010 E58.00 MPH MCPHERSON KS BROADCAST MEDIA
FROM THE KSN-TV WEATHERLAB NETWORK.
1148 PM HAIL 1 NW LINDSBORG 38.58N 97.68W
04/29/2010 M1.00 INCH MCPHERSON KS TRAINED SPOTTER
WINDS ESTIMATED AROUND 50 MPH.
1155 PM HAIL 4 W GYPSUM 38.71N 97.50W
04/29/2010 E0.25 INCH SALINE KS LAW ENFORCEMENT
HAIL COVERED THE GROUND.
1215 AM HAIL 1 N SYLVIA 37.97N 98.41W
04/30/2010 E0.88 INCH RENO KS LAW ENFORCEMENT
1228 AM HAIL PLEVNA 37.97N 98.31W
04/30/2010 E1.00 INCH RENO KS AMATEUR RADIO
1230 AM HAIL ARLINGTON 37.90N 98.18W
04/30/2010 E2.00 INCH RENO KS CO-OP OBSERVER
HAIL STONES WERE AN AVERAGE OF 1 INCH IN DIAMETER.
OBSERVER ALSO REPORTS TREE LIMBS DOWN. DELAYED REPORT.
TIME ESTIMATED.
1256 AM HAIL HUTCHINSON 38.07N 97.91W
04/30/2010 E0.88 INCH RENO KS EMERGENCY MNGR
0102 AM TSTM WND DMG 6 S BURRTON 37.94N 97.67W
04/30/2010 HARVEY KS LAW ENFORCEMENT
LARGE MACHINE SHED BLOW OVER. ESTIMATED 70 MPH WINDS AT
9005 SOUTH WHEAT STATE ROAD.
0125 AM TSTM WND DMG 1 E PEABODY 38.17N 97.09W
04/30/2010 MARION KS EMERGENCY MNGR
A ROOF WAS BLOWN OFF A BUILDING AT PEABODY GOLF COURSE.
WIND ALSO TOOK DOWN A POWER POLE ACROSS THE ROAD. DELAYED
REPORT. TIME ESTIMATED.
0700 AM HAIL ARKANSAS CITY 37.07N 97.04W
04/30/2010 E0.75 INCH COWLEY KS EMERGENCY MNGR
PEA TO DIME SIZE HAIL WAS REPORTED.
&&
ADKThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Measured by the Russell Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218458.